Hail, Baylor
- When
- April 21, 9:45 PM CST
- Where
- Baylor County, 2.95 mi WNW of Lake Kemp Dam
- Measured
- 1.5 in hail
- Reported by
- Emergency Manager
- Coordinates
- 33.760, -99.200
Storms initiated along a warm front amid strong instability and enough shear for multiple storms producing very large hail up to the size of golfballs on the evening of the 21st.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OUN wrote it up.
Storms initiated along a warm front amid strong instability and enough shear for multiple storms producing very large hail up to the size of golfballs on the evening of the 21st.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before the first event at Apr 21, 5:34 PM CST, 4 hours 11 minutes earlier.
Area Forecast Discussion National Weather Service Norman OK 634 PM CDT Tue Apr 21 2020 ...New AVIATION... .SHORT TERM... (This evening through Wednesday) Issued at 213 PM CDT Tue Apr 21 2020 Satellite imagery is beginning to show signs of lift now increasing ahead of an initial mid level shortwave trough that will move out of the TX panhandle late this afternoon through tonight. Convective initiation should occur somewhere within the next hour or two near NW OK and the northern TX panhandle. A few storms may also try to develop on the southern flank of the mid level moisture moisture plume extending from NW OK into ESE OK into this evening. Some cumulus are now evident in vis imagery within this plume. The most likely scenario still appears to be a small cluster of storms coming off the high plains and tracking eastward across northern OK, with 1- 2 discrete elevated supercells south of it moving into portions of central OK late tonight. Steep lapse rates within the hail growth zone could support around a 3-6 hour window of very large hail within the supercells. As the first, smaller cluster of storms moves out of our area and dissipates to the east late tonight/early Wed AM, the main mid level vort max will begin to move in from the west. Therefore, expect more widespread convection to begin around 12-15Z Wed especially along and north of I-40 as mid to upper ascent overspreads the region. These elevated storms will still have the potential to produce large hail up to the size of golf balls or larger near and just after sunrise. At the surface, a surface low will near the I-35 corridor around 18-21Z Wed, with an associated dryline and Pacific front. Instability should have the chance to ramp up ahead of these features early tomorrow afternoon within the warm sector over the SE 1/4 of OK. Surface based supercells will be possible within the aforementioned area Wed afternoon, with all severe weather threats possible into early Wed evening. && .LONG TERM... (Wednesday night through next Monday) Issued at 213 PM CDT Tue Apr 21 2020 Showers and thunderstorms and the potential for severe storms are expected to end Wednesday evening. Another round of showers and thunderstorms will then be possible Thursday night into Friday as a shortwave moves across the central/southern Plains and a cold front moves across the area. Models show NW flow will develop aloft over the region next week. Models also show another front moving across the area early next week, although there are some differences in timing. Some showers and thunderstorms could be possible with this boundary. Temperatures are expected to remain generally below but near the average mark into this weekend, with the coolest day expected to be Friday. Warmer temperatures, above average, will then be possible early next week. && .AVIATION... (00Z TAFS) Issued at 631 PM CDT Tue Apr 21 2020 VFR/MVFR ceilings are expected. A few models show that IFR ceilings could be possible at a few locations Wednesday morning. Thunderstorms will be possible off and on later this evening through Wednesday afternoon. Variable gusty winds and hail could be possible near/with some of the storms. A front will move across portions of the area Wednesday causing winds to shift towards the N and NW. && .PRELIMINARY POINT TEMPS/POPS... Oklahoma City OK 61 69 53 78 / 80 80 20 0 Hobart OK 61 73 51 81 / 50 50 10 0 Wichita Falls TX 63 81 54 82 / 40 50 0 0 Gage OK 54 67 47 81 / 90 80 0 0 Ponca City OK 59 65 52 77 / 90 90 30 0 Durant OK 61 75 56 79 / 30 90 20 0 && .OUN WATCHES/WARNINGS/ADVISORIES... OK...None. TX...None. && SHORT TERM...03 LONG TERM....25 AVIATION...25
Hazardous Weather Outlook...UPDATED National Weather Service Norman OK 917 PM CDT Tue Apr 21 2020 OKZ004>048-050>052-TXZ083>090-230230- Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield- Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne- Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain- Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson- Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton- Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman- Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay- 917 PM CDT Tue Apr 21 2020 This hazardous weather outlook is for portions of northern... western...central...and southern Oklahoma...and western north Texas. .DAY ONE...Through Tonight... .Thunderstorms... Strong to severe thunderstorms are expected to continue this evening and overnight, especially across western into central Oklahoma. Large hail up to the size of baseballs is the primary hazard. Wind gusts of 60 to 70 mph are also possible. .DAYS TWO THROUGH SEVEN...Wednesday through Monday... .Thunderstorms... Thunderstorms will continue to be possible through the day Wednesday. Some strong to severe thunderstorms, primarily with a large hail up to the size of golf balls and damaging wind threat, could occur during the morning hours across any portion of the area. By Wednesday afternoon, the severe storm threat will continue to progress eastward but is not expected to exit the area until evening. Storm intensity could be higher during the afternoon and evening hours, especially near and east of I-35 and south of I-44. The primary threats during the afternoon will continue to be large hail up to the size of baseballs and damaging winds. However, there is also a potential for some tornadoes, especially in areas southeast of a Seminole and Pauls Valley, to Marietta Oklahoma line. There are some uncertainties with the afternoon and evening activity due to effects from the storms later tonight into Wednesday morning so check for the latest information. Thunderstorms will also be possible Thursday night into Friday. The chance of severe weather with this activity looks to be low. Get graphics and more details at weather.gov/norman...and follow our weather forecast office on Twitter and Facebook. Mahale
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
945 PM CDT TUE APR 21 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0940 PM HAIL 1 SE SAYRE 35.29N 99.63W
04/21/2020 U1.75 INCH BECKHAM OK PUBLIC
REPORT FROM MPING.
&&
PWPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
957 PM CDT TUE APR 21 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0949 PM HAIL 1 N SAYRE 35.31N 99.64W
04/21/2020 M2.75 INCH BECKHAM OK EMERGENCY MNGR
&&
PWPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
958 PM CDT TUE APR 21 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0936 PM HAIL DILL CITY 35.28N 99.13W
04/21/2020 M2.50 INCH WASHITA OK PUBLIC
TWITTER PIC.
&&PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
1006 PM CDT TUE APR 21 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0959 PM TSTM WND GST 2 WSW BURNS FLAT 35.34N 99.21W
04/21/2020 M59 MPH WASHITA OK ASOS
&&PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
1009 PM CDT TUE APR 21 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1008 PM HAIL 5 SSW CLOUD CHIEF 35.19N 98.88W
04/21/2020 M1.75 INCH WASHITA OK TRAINED SPOTTER
&&SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE Norman OK 1039 PM CDT Tue Apr 21 2020 OKZ009-014-220415- Roger Mills OK-Ellis OK- 1039 PM CDT Tue Apr 21 2020 ...SIGNIFICANT WEATHER ADVISORY FOR northwestern Roger Mills and southwestern Ellis Counties Until 1115 PM CDT... AT 1036 PM CDT, a strong thunderstorm was located 10 miles southeast of Higgins, moving east at 30 MPH. HAZARDS INCLUDE... Hail up to the size of nickels... Wind gusts to 50 MPH... This storm will remain over mainly rural areas of northwestern Roger Mills and southwestern Ellis Counties. PRECAUTIONARY/PREPAREDNESS ACTIONS... Severe weather is not expected and no warnings are anticipated at this time. && LAT...LON 3608 10000 3610 9953 3583 9955 3589 10000 TIME...MOT...LOC 0336Z 273DEG 28KT 3599 9995 11
The Altus AFB radar (KFDR), 70 km away, was scanning. The volume nearest the first event began at 03:44 UTC.
3 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2020Every state in 2020This day in weather historyWarnings in Texas, April 2020
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 887423, 887424, 887425.